Alert archive / North Carolina / Tornado Warnings in 2020

Tornado Warning 14, NWS Wilmington, NC

August 3, 2020Horry County, South Carolina; Brunswick County, Columbus County, North Carolina

NWS Wilmington, NC issued this tornado warning at Aug 3, 2020, 8:03 PM EDT for Horry County, South Carolina; Brunswick County, Columbus County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 8:03 PM EDT (00:03 UTC)
Expired
Aug 3, 2020, 8:20 PM EDT
In force
17 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Brunswick County, NC, Columbus County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 22 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 4:44 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WFUS52 KILM 040003
TORILM
NCC019-047-SCC051-040030-
/O.NEW.KILM.TO.W.0014.200804T0003Z-200804T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
803 PM EDT Mon Aug 3 2020

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Southwestern Brunswick County in southeastern North Carolina...
  Southwestern Columbus County in southeastern North Carolina...
  East central Horry County in northeastern South Carolina...

* Until 830 PM EDT.
    
* At 803 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Pireway, or 7 miles north of Little River, moving
  northwest at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This dangerous storm will be near...
  Longs around 810 PM EDT.
  Bughill around 815 PM EDT.
  Dulah around 820 PM EDT.
  Loris, Bethel, Goretown and Mollie around 830 PM EDT.

Other locations impacted by this tornadic thunderstorm include Loris
Community Hospital.

This includes US Route 17 in Brunswick County between mile markers 1
and 5.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3401 7851 3387 7856 3400 7897 3421 7880
TIME...MOT...LOC 0003Z 125DEG 20KT 3398 7863 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MORGAN
1 follow-up statement
756 
WWUS52 KILM 040020
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
820 PM EDT Mon Aug 3 2020

NCC019-047-SCC051-040029-
/O.CAN.KILM.TO.W.0014.000000T0000Z-200804T0030Z/
Brunswick NC-Columbus NC-Horry SC-
820 PM EDT Mon Aug 3 2020

...THE TORNADO WARNING FOR SOUTHWESTERN BRUNSWICK...SOUTHWESTERN
COLUMBUS AND EAST CENTRAL HORRY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM EDT for southeastern
North Carolina...and northeastern South Carolina.

LAT...LON 3401 7851 3387 7856 3400 7897 3421 7880
TIME...MOT...LOC 0018Z 125DEG 20KT 3403 7872 

$$

MORGAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 3, 7:27 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 3, 7:27 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
727 PM EDT Mon Aug 3 2020

.SYNOPSIS...
Tropical Storm Isaias will affect the region tonight and will
continue into early Tuesday before the storm moves north of the
area. Typical warm and humid weather will return with a chance
of afternoon thunderstorms each day.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Main story for the next 24 hours is the onset of Isaias, which will
bring wind, rain, some tornadoes, storm surge, and flooding.
Anticipated rainfall has increased into the 2 to 6 inch range, while
some areas could see increased amounts above 6 inches in locally
heavier rainfall bands. Some tornadoes are possible, especially
tonight into Tuesday morning with the approaching storm. Tropical
storm force winds are possible starting this evening through Tuesday
morning. High wind speed potential exists with locations seeing
between 55 mph and 70 mph east of I-95 with gusts as high as 80 mph
at times along the coast. For coastal locations, beach erosion and
storm surge flooding is also possible with water reaching between 3
and 5 feet south of Cape Fear above ground level, and 2 to 4 feet
north of Cape Fear. The storm will also bring high chances for
dangerous rip currents through Tuesday for area beaches. The storm
exits the region by Tuesday late morning, and conditions area wide
should begin to improve with lessening winds, light rainfall, and
improving conditions along the coast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High amplitude mid to upper trough, extending from the Great
Lakes down into the Gulf will lift north as it slowly progresses
eastward and gets squeezed out by 2 ridges to our south. Deep
southerly flow will continue to keep a typical hot and humid
summertime air mass in place. Looks like best shortwave energy
will remain offshore, but weak perturbations will rotate around
the trough over the central and eastern CONUS. Overall, expect
the diurnal convection with focus along sea breeze boundary and
trough inland, but should see some enhancement with convection
at times due to shortwave energy.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Upper ridge over the Atlantic builds westward as mid to upper
trough lifts slowly north and flattens out into the weekend.
Overall expect typical diurnal convection each aftn with a weak
southerly flow at the sfc and a more westerly flow aloft. Looks
like potential for more widespread convection may come into the
latter half of the weekend or early next week as a weak front
drops south in NC, the Piedmont trough strengthens and better
shortwave energy drops far enough south into our area.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
VFR conditions are quickly transitioning into MVFR as Isaias
nears. Widespread rain for the next several hours, with the
center of Isaias approaching the SC/NC border. MVFR restrictions
will probably go down into IFR at times, especially along the
coast. Sustained winds and gusts quickly ramp up this evening,
with varying directions. Inland terminals start to see the winds
slow down around 06-07Z, with a drying trend. Coastal terminals
see a similar trend by 10-12Z. VFR returns by the mid-morning
hours, and gusts calm. This trend continues through the end of
the 00Z TAF period.

Extended Outlook...A trough pattern enters the area and brings
typical summertime conditions for the area midweek, including
the chances for afternoon convection and flight restrictions.

&&

.MARINE...
Isaias will bring seas 10 to 15 feet tonight between 8 and 10
seconds out to 20 NM and upwards of 20 feet beyond 20 NM Monday
night into Tuesday, with marine conditions gradually improving
Tuesday night into Wednesday. Note that waterspout potential will
also increase Monday as Isaias nears.

Conditions over the coastal waters will continue to improve
through mid week with seas 2 to 4 ft mid to late week. No
significant swell likely.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Tuesday afternoon for SCZ017-023-024-
     032-033-039-054>056-058-059.
     Tropical Storm Warning for SCZ024-032-033-039-059.
     Hurricane Warning for SCZ054>056-058.
     Storm Surge Warning for SCZ054-056.
     High Rip Current Risk until 8 PM EDT this evening for SCZ054-
     056.
     High Surf Advisory until 5 AM EDT Tuesday for SCZ054-056.
NC...Flash Flood Watch through Tuesday afternoon for NCZ087-096-099-
     105>110.
     Tropical Storm Warning for NCZ087-096-099.
     Hurricane Warning for NCZ105>110.
     High Rip Current Risk through Tuesday evening for NCZ106-108-
     110.
     High Surf Advisory until 9 AM EDT Tuesday for NCZ106-108-110.
     Storm Surge Warning for NCZ110.
     Storm Surge Watch for NCZ106-108.
     Coastal Flood Warning until 2 AM EDT Tuesday for NCZ107.
MARINE...Hurricane Warning for AMZ250-252-254-256.
&&

SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...MCK
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...IGB
MARINE...MCK/RGZ
Hazardous weather outlook, Aug 3, 4:51 PM EDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
451 PM EDT Mon Aug 3 2020

AMZ250-252-254-256-041100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
451 PM EDT Mon Aug 3 2020

...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small Craft Advisory conditions are likely behind the tropical system
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ087-SCZ024-032-033-039-041100-
Robeson-Dillon-Florence-Marion-Williamsburg-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ110-041100-
Coastal Brunswick-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ096-099-SCZ059-041100-
Bladen-Columbus-Northern Horry-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SCZ017-023-041100-
Marlboro-Darlington-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ107-041100-
Inland New Hanover-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HURRICANE WARNING IN EFFECT...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ106-108-041100-
Coastal Pender-Coastal New Hanover-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WATCH IN EFFECT...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Watch.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ105-109-SCZ055-058-041100-
Inland Pender-Inland Brunswick-Inland Georgetown-Central Horry-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SCZ054-056-041100-
Coastal Horry-Coastal Georgetown-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

9

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:41 PM EDTAreal Flood AdvisoryILMGeorgetown, Williamsburg109 min
Aug 3, 10:25 PM EDTAreal Flood AdvisoryILMHorry3 hr
Aug 3, 8:10 PM EDTTornado WarningILMBrunswick, Columbus, New Hanover35 min
Aug 3, 8:25 PM EDTTornado WarningILMBrunswick, New Hanover35 min
Aug 3, 8:37 PM EDTSpecial Marine WarningILM38 min
Aug 3, 8:46 PM EDTSpecial Marine WarningILM59 min
Aug 3, 8:50 PM EDTTornado WarningILMBladen, Brunswick, Columbus, New Hanover, Pender25 min
Aug 3, 9:48 PM EDTSpecial Marine WarningILM57 min
Aug 3, 9:56 PM EDTTornado WarningILMBrunswick, Columbus, New Hanover, Pender34 min
Aug 4, 2:14 AM EDTSmall Craft AdvisoryILM10 hr
Aug 4, 5:10 AM EDTCoastal Flood AdvisoryILMNew Hanover6 hr
Aug 4, 3:14 PM EDTCoastal Flood AdvisoryILMNew Hanover11 hr

Nearby

Tornado Warnings in North Carolina, 2020Tornado Warnings in South Carolina, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.